Ask an expert
Question

29 Dec 2020

Headache from prolonged Viagra use
Had an extreme headache that lasted a couple of days and had me taking a lot of naps. Backstory - I am a 25 year old male with a lower than normal testosterone level and turned to ed medication (Viagra). Took it for a while, but higher doses (100 mg - sometimes 200 mg(rarely)) for about 2 years. While I always felt the typical side effects of the drug, they would always pass and I would feel normal the next day or the day after. At one point I had a different experience. Symptoms - First around January My heart rate increased even when I wasn't on the drug and I would feel unwell while sitting at the computer. I found myself having to lie down to feel better. This wasn't constant but would happen from time to time. I visited a cardiologist but did not mention my use of Viagra. They did some tests (EEG and ultrasound) and said that my heart looked perfectly healthy, except for a slight elevation in heartbeat. Second - Around July - severe headache I started having headaches more frequently. One of these headaches stood out like none I had before. It was quite severe and didn't go away even though I didn't take the drug in a while. (the headache was kind of focused on the front left side) I would even feel a little unsteady on my feet one of the days. The headache left me frequently tired and a little different. For example, in my job. I am a researcher and writer and found it more difficult to carry out my duties. While I feel a little better since the severe headache, I still don't feel myself lately and am somewhat concerned if something happened to my overall health. I still have headaches from time to time and sometimes get an elevated heart rate (around 100-104) when simply sitting for a longer period of time. In addition to that, it has become difficult to take part in physical activity (hiking, running), as I would often find myself out of breath and my heart rate really high.
Answer
Expert
Headache expert
Headache expert

06 Jan

Dear Stevan,

As far as the headaches are concerned,it is essential to get a proper diagnosis by experts of what is causing them - they are probably unrelated to the Viagra. When Viagra causes headaches, they come on only when you use the medication. To get to the root of the problem, it is necessary to undergo an in-depth diagnosis to determine exactly where the pain is coming from. There are so many different structures in the head and neck, all of which can be involved in the headache process, that no single specialist can have all the knowledge necessary to make a comprehensive assessment and diagnosis. For instance, a neurologist will examine the brain and nervous system, a physiotherapist will look at the muscles, a dentist will examine the teeth etc. For this reason, the “multidisciplinary assessment” combines and integrates the expertise of different specialists who would normally treat headache patients in isolation, into a single more comprehensive body of knowledge. This enables the different members of the team to provide a co-ordinated treatment plan, so that all the contributing factors are addressed. To learn more about the multidisciplinary assessment, please click here

 

This assessment must include a thorough examination of the head and neck muscles to determine the presence of abnormal tension, and of the external carotid vasculature to determine whether there is an arterial element to the pain. For more information on how the muscles can affect headaches, please click here. For more information on the involvement of the arteries in the pain please click here and here.

Regarding your heart rate and being out of breath, I believed you need to be reassessed by a cardiologist.

 

Headache sufferers often have a poor Quality of Life due to the constant pain and associated symptoms. For a free assessment of how your headaches are affecting your Quality of Life, click here

 

To contact The Headache Clinic call 011 484 0933, or e-mail to info@theheadacheclinic.net

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9326 votes
No
67% - 18761 votes
Vote